Georgia, 2018

Damaging Wind in Georgia, September 24, 2018

September 24, 2018 · NWS FFC · 1 event in 1 county or zone

Thunderstorms along a stationary frontal boundary over northwest Georgia produced isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Thunderstorms along a stationary frontal boundary over northwest Georgia produced isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 24, 6:00 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 24, 6:00 PM EST, 1 hour 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
700 PM EDT Mon Sep 24 2018

.UPDATE FOR AVIATION...

PREV DISCUSSION... /Issued 311 PM EDT Mon Sep 24 2018/

SHORT TERM /Tonight through Tuesday Night/...

Showers popping up across the state as moist south to southeasterly
flow sets up across the region. A weak open wave have moved NE out
of the gulf and is currently over North and portions of Central GA.
This combined with an approaching frontal system that stretches from
the Mid Atlantic states to MS/LA will continue to bring increased
precipitation chances to the area through the short term. There is
also some weak wedging pushing down the eastern seaboard which is
also helping to keep things a bit stable for now. There is some
decent instability across the area but still not expecting much in
the way of severe storms at the moment. Temps are still a bit warm
but they are much closer to seasonal norms today than they have
been in a few weeks. Highs Tuesday should be close to the same as
today as well as precip is expected to continue.

01

LONG TERM /Wednesday through Monday/...

Still no big changes for the long term. Frontal boundary that
approaches north GA mid week looks like it may not push into the
area with any significant drying. GFS/ECMWF seem to be in
agreement on keeping us in a moist airmass. Likely or better pops
for mid to late week with the approach of the front still on
track. Otherwise chance or slight chance pops area wide. The
previous discussion is included below.

41

PREV DISCUSSION... /Issued 359 AM EDT Mon Sep 24 2018/

LONG TERM /Tuesday Night through Sunday/...

The long period begins with frontal boundary still west of the
area and stretching from Ohio and Kentucky and extending into the
Tennessee Valley. Ahead of this feature, moisture will be
plentiful, especially for the end of September with precipitable
water values pushing 2 inches over the western tier. There will be
plenty of cloudiness to start the day Wed but there will be some
subtle shortwaves to traverse NW portions to go along with
instability in excess of 2000 J/KG to allow for categorical pops
along and north of I20 on the west side and likely along the I85
corridor.

Front makes little if any progress through Thu afternoon and pops
distribution likewise remains unchanged although local maxima will
depend upon evolution of individual shortwaves. Stronger shortwave
moving out of the Central Plains allows for some clearing for the
northern sections by Fri day but that is only per the GFS. ECMWF
also has this feature but it does little in making the front
progress southward, instead keeping moisture firmly entrenched
over the area for the remainder of the long term.

No real signals to choose one model solution over another at this
point and will in general use a blend for the remainder of the
long term which yields pops in the low to mid range chance
category. Temperatures to remain nearly steady state for highs
through the period and above climo with low to mid 80s held down
due to cloud cover and increased rain chances.

Deese

&&

.AVIATION...
00Z Update...
Potential for IFR-MVFR ceilings to develop overnight with patchy
MVFR fog as well. Shower and storm chances look very limited for
the taf sites overall with the best chances along the AL border
in general. Ceilings are expected to improve to VFR through the
day Tuesday with the best shower and storm chances to the N and W.
Surface winds ESE 7-12 kts diminishing to 5-10 kts overnight and
E-S 10 kts or less for Tuesday.

//ATL Confidence...00Z Update...
Low to medium confidence for timing of IFR/MVFR ceilings and
 the improvement on Tuesday.
Low confidence for showers/storms affecting the airfield.
Medium to high confidence for vsbys.
High confidence for winds.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  85  69  87 /  50  30  40  60
Atlanta         71  84  72  85 /  50  50  60  70
Blairsville     65  77  65  78 /  60  50  70  80
Cartersville    70  85  70  83 /  50  60  70  80
Columbus        72  89  73  89 /  40  40  50  50
Gainesville     69  81  70  83 /  50  40  60  70
Macon           71  89  71  90 /  40  20  30  40
Rome            70  85  70  82 /  60  60  80  80
Peachtree City  70  85  70  86 /  40  50  50  60
Vidalia         72  90  72  91 /  20  20  20  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...BDL
Hazardous weather outlook, Sep 24, 3:35 AM EST, 16 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
435 AM EDT Mon Sep 24 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-250845-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
435 AM EDT Mon Sep 24 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered thunderstorms are expected today with highest chances
across the northwest corner of the area. A few strong storms will be
possible each day with gusty winds, frequent lightning and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered to numerous showers and thunderstorms are
expected daily through the week. A few strong storms will be
possible with gusty winds, frequent lightning and locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Local storm report, Sep 24, 4:42 PM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
542 PM EDT MON SEP 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      2 E GRAYSVILLE          34.97N  85.10W
09/24/2018                   CATOOSA            GA   EMERGENCY MNGR

            ROAD CLOSED DUE TO FLOODING ON SWANSON RD AT
            INTERSECTION WITH HWY 151.

&&

EVENT NUMBER FFC1800847

KING
Local storm report, Sep 24, 4:44 PM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
544 PM EDT MON SEP 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      2 WSW RINGGOLD          34.90N  85.14W
09/24/2018                   CATOOSA            GA   EMERGENCY MNGR

            ROAD CLOSED DUE TO FLOODING ON POPLAR SPRINGS RD AT
            INTERSRCTION WITH BONNER RD.

&&

EVENT NUMBER FFC1800848

KING
Local storm report, Sep 24, 4:46 PM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
546 PM EDT MON SEP 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      2 ESE BOYNTON           34.91N  85.15W
09/24/2018                   CATOOSA            GA   EMERGENCY MNGR

            HOLCOMB RD CLOSED IN TWO DIFFERENT LOCATIONS DUE TO
            FLOODING.

&&

EVENT NUMBER FFC1800849

KING
Special weather statement, Sep 24, 7:39 PM EST, 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
839 PM EDT MON SEP 24 2018

GAZ011-250115-
Chattooga GA-
839 PM EDT MON SEP 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHATTOOGA COUNTY UNTIL
915 PM EDT...

At 839 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Broomtown, or near Little River Canyon
National Preserve...moving northeast at 30 mph.

  HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.

  IMPACT...While winds should result in minor damage to tree limbs
           and blowing around of light...unsecured objects...this
           storm has also exhibited localized rotation. A brief
           tornado could quickly form.

Some locations in the path of this storm include
Summerville, Lyerly, Menlo, Cloudland, Berryton, Chattoogaville,
James H. Floyd State Park and Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3444 8525 3437 8532 3437 8534 3433 8537
      3429 8541 3429 8546 3458 8552
TIME...MOT...LOC 0039Z 211DEG 24KT 3435 8552

WIND...50MPH

The radar

The Northeast Alabama radar (KHTX), 81 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chattooga

When
September 24, 7:40 PM EST to 7:45 PM EST
Where
Chattooga County, 3.7 mi NNW of Chattoogaville to 3.37 mi SE of Alpine
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
34.396, -85.483

The Chattooga County Emergency Manager reported 8-10 trees blown down and a few outbuildings damaged west of Lyerly in far western Chattooga County along Oak Hill Road from near the Alabama state line to just past Josh Ward Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777969.